Ohio, 2011

Heavy Rain in Ohio, July 8, 2011

July 8, 2011 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms moved across southern Ohio and northern Kentucky ahead of a shortwave trough extending from Indiana to Tennessee. These storms produced heavy rainfall in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved across southern Ohio and northern Kentucky ahead of a shortwave trough extending from Indiana to Tennessee. These storms produced heavy rainfall in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 5:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 8, 5:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
627 AM EDT FRI JUL 8 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. HIGH
PRESSURE WILL THEN BUILD IN THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND EMBEDDED THUNDERSTORMS HAVE MOVED INTO THE
SOUTHWESTERN PART OF THE FORECAST AREA EARLY THIS MORNING. THIS IS
ALL AHEAD OF A CONVECTIVELY ENHANCED SHORT WAVE EXTENDING FROM
INDIANA INTO WESTERN TENNESSEE. THIS SHORT WAVE WILL MOVE ACROSS
THE AREA TODAY. SO SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO
MOVE ACROSS THE REGION. GREATEST COVERAGE WILL BE IN THE SOUTHERN
ZONES. THIS IS ALSO WHERE THE HEAVIER RAINFALL WILL BE. AND CANNOT
RULE OUT SOME ISOLATED FLOODING ISSUES. PRECIPITATION WILL MOVE
OFF QUICKLY DURING THE LATTER PART OF THE AFTERNOON AS SHORT WAVE
MOVES EAST. RAIN AND CLOUD COVER WILL SUPPRESS TEMPERATURES. USED
A BLEND OF NAM MOS AND BIAS CORRECTED GFS MOS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COULD BE SOME LINGERING SHOWERS IN THE FAR SOUTHEAST IN THE
EVENING. OTHERWISE WILL HAVE RIDGING AT THE SURFACE AND ALOFT
THROUGH THE PERIOD. TEMPERATURES WILL WARM DURING THIS TIME.
WARMER GUIDANCE WAS PREFERRED FOR LOWS. BLEND OF NAM MOS AND BIAS
CORRECTED GFS MOS STILL LOOKED GOOD FOR HIGHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER HIGH WILL GET SUPPRESSED SLIGHTLY ALLOWING NORTHWEST FLOW TO
BECOME ESTABLISHED DURING THIS TIME FRAME. A COLD FRONT IS
FORECAST TO DROP SOUTH INTO THE AREA MONDAY AND MONDAY NIGHT
BRINGING A MODERATE CHANCE OF SHOWERS AND THUNDERSTORMS. THIS
BOUNDARY WILL GRADUALLY WEAKEN. IT COULD STILL SERVE AS A FOCUS
FOR CONVECTION ESPECIALLY WITH ANY DISTURBANCE MOVING THROUGH THE
NORTHWEST FLOW. BUT THESE ARE NOTORIOUSLY DIFFICULT TO FORECAST.
SO HAVE KEPT POPS RATHER LOW AFTER TUESDAY. ABOVE NORMAL
TEMPERATURES WILL CONTINUE AHEAD OF THE FRONT. AND DEW POINTS MAY
INCREASE ENOUGH FOR HEAT INDICES TO APPROACH 100 ON MONDAY.
READINGS WILL DROP BACK CLOSER TO SEASONAL AVERAGE FOR THE MIDDLE
PART OF THE WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AN UPPER LEVEL DISTURBANCE WILL WORK THROUGH THE TAF SITES THIS
MORNING. THIS WILL ALLOW FOR ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY. THIS DISTURBANCE WILL BEGIN TO MOVE OFF TO THE EAST THIS
AFTERNOON AND THEREFORE SHOWERS AND THUNDERSTORMS WILL BEGIN TO
TAPER OFF. SKIES WILL BEGIN TO CLEAR OUT TONIGHT AND WINDS
WILL BE LIGHT. DUE TO THIS THERE WILL BE SOME FOG DEVELOPMENT
DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY MORNING.

OUTLOOK...THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...NOVAK
Hazardous weather outlook, Jul 8, 4:38 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
538 AM EDT FRI JUL 8 2011

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-090945-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
538 AM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

INCREASING HEAT AND HUMIDITY MAY CAUSE THE HEAT INDEX TO CLIMB
INTO THE MID TO UPPER 90S ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-090945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
538 AM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL OCCUR TODAY. SOME OF THE
SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD LEAD TO MINOR FLOODING IN SOME PLACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

INCREASING HEAT AND HUMIDITY MAY CAUSE THE HEAT INDEX TO CLIMB
INTO THE MID TO UPPER 90S ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 1:28 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
228 AM EDT FRI JUL 8 2011

OHZ070-077-080715-
BUTLER OH-HAMILTON OH-
228 AM EDT FRI JUL 8 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND
CENTRAL BUTLER COUNTIES THROUGH 315 AM EDT...

AT 224 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITE
OAK...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
ALSO OCCUR WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT HEALTHY...ROSS...
FOREST PARK...FAIRFIELD...HAMILTON...TRENTON AND SEVEN MILE.

ALSO...NORTHBROOK...NORTHGATE...ALERT...MOUNT HEALTHY HEIGHTS...
GREENHILLS...OKEANA...PLEASANT RUN AND PLEASANT RUN FARM ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3956 8472 3953 8438 3918 8456 3922 8480
Special weather statement, Jul 8, 2:31 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 AM EDT FRI JUL 8 2011

OHZ061-070-071-080815-
BUTLER OH-MONTGOMERY OH-WARREN OH-
331 AM EDT FRI JUL 8 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...SOUTHERN
MONTGOMERY AND NORTHEASTERN BUTLER COUNTIES THROUGH 415 AM EDT...

AT 329 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MONROE...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MIDDLETOWN...
FRANKLIN...CARLISLE AND SPRINGBORO.

ALSO...POAST TOWN HEIGHTS...PEKIN AND GERMANTOWN ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3965 8439 3958 8413 3941 8427 3947 8448
Special weather statement, Jul 8, 3:33 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 AM EDT FRI JUL 8 2011

INZ080-KYZ089-090-080915-
SWITZERLAND IN-CARROLL KY-GALLATIN KY-
433 AM EDT FRI JUL 8 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GALLATIN...CARROLL AND
SWITZERLAND COUNTIES THROUGH 515 AM EDT...

AT 431 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF LOCUST...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY AND
WARSAW.

ALSO...LOCUST...PRESTONVILLE...GENERAL BUTLER STATE PARK...
BRAYTOWN...EASTERDAY...MOOREFIELD...QUERCUS GROVE AND EAST ENTERPRISE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3875 8530 3874 8526 3870 8521 3889 8521
      3891 8519 3889 8484 3876 8488 3861 8521
      3861 8523 3863 8523 3873 8534 3874 8534

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Scioto

When
July 8, 7:00 AM EST to 8:00 AM EST
Where
Scioto County, Portsmouth
Reported by
Emergency Manager
Coordinates
38.730, -82.980

Urban and street flooding impeded travel in the Portsmouth area due to heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327541.